Thyroid UK
89,085 members103,627 posts

Hypo to hyper following accident

Mein a few seconds

Following a bad cycling accident and horrific opioid drugs for pain my thyroid has shifted from hypo into hyper and I am having insomnia, anxiety, weight loss and rapid heart beat. Got bloods done and my T4 is 34, TSH 0.17 and T3 5.0

I was on 100 Levo and have been put down to 75. How long does it take to stabilise once in new dose? Can anyone tell me more about what these results mean? Thanks

#T3 #T4 TSH

16 Replies
oldestnewest

My first question has to be : have you had your antibodies tested? Those results, to me, say : Hashi's 'hyper' flare.

If you are hypo, it is very unlikely that anything, not even a cycling accident, could make it suddenly start producing hormone again - let alone too much hormone. I suppose if you had been diagnosed with Central hypo, the accident could have had an effect on your pituitary, but it's not very likely. It's far more likely that you have Hashi's, and that the sudden swing to 'hyper' is just coincidence.

Your FT4 is very high compared to the FT3 and TSH, which is strange. But it might help if you gave the ranges.

Reply

Thanks so much for replying quickly. Ranges are

T4 11-26 (34.1)

TSH 0.35-4.50 (0.17)

T3 3.9 - 6.8 (5)

I also had a dreadful reaction to 5+ weeks of heavy opioid medication they gave me for pain (4 pelvic fractures) and had to go cold turkey which put my whole system into super-rev mode and I couldn’t sleep for weeks as so hyper! None of that helped

Reply

Hmmm... curiouser and curiouser... Your FT3 isn't even over-range. So, the Hashi's theory is out, because that would have risen, too. It's just your FT4. So, I would suspect some sort of analytical error. It certainly doesn't mean you've 'gone hyper'!

Is it just the one test you've had like this?

Do you take biotin in any way? Mulitvit? B complex? Because that can skew results? Certainly 100 mcg levo could not be responsible. If I were you, I would ask for a retest.

Reply

Thanks again for getting back to me.

I have following symptoms: anxiety, rapid pulse (normally in 60’s now in 90’s) insomnia, and weight loss (going to toilet 4 times a day instead of normally 1 time).

These are all new symptoms for me! So something is very amiss

Reply

Yes, something is wrong to have those symptoms, but it's not the high FT4 causing them, I don't think. T4 is a storage hormone. T3 is the active hormone. If your FT3 were similarly over-range, then that might be the cause, but it isn't even up the top of the range.

As I said, in your place, I would ask for a retest, because there's something very wrong with these results. They are totally illogical. I would even say, impossible.

You said you've reduced your dose of levo by 25 mcg. How long ago did you reduce? Has anything improved since you reduced your dose?

Reply

I lowered dose a week ago and nothing has changed. I can feel great in the morning and dreadful in the afternoon, sleep well one night and hardly at all the next. Pulse ok one minute then racing the next.

There is no doubt that I am hyper sensitive to prescription meds and the opioids completely unbalanced my system!

Reply

OK, so it's really too soon to notice any change. But, I still maintain that those results are wrong, and you need a retest - despite any symptoms you might be having, Laboratory errors do happen, you know.

Reply

You didn't reply for the biotin.

Reply

I’m not taking biotin but I am taking phosphatidyl serine at night (to switch off ‘flight’ response), cortisol relief and supps for bone repair - magnesium, calcium etc

Reply

I would switch and take phosphatidylserine in the morning as it tends to increase your mental focus hence making you more awake and take tryptophan in its place together with magnesium. Also add vitamin D3 and K2 to help with your bone healing.

1 like
Reply

Gcstewart,

I felt very overmedicated with similar symptoms when my FT4 was high like yours even though FT3 was within range. I think it is likely to take a few weeks for FT4 to drop as 25mcg dose reduction is fairly modest. You can speed up washing out the higher T4 by skipping Levothyroxine for a few days.

1 like
Reply

Saw endocrinologist yesterday and she says I had ‘sick thyroid syndrome’ Where after bad accident or when very unwell the thyroid function alters to compensate. You should not alter your medication during this time as the blood results are skewed. However my GP put up my dose which was apparently the wrong thing to do and sent me into hyper. She says it takes 4 weeks of change in dose to stabilise sonwill repeat bloods then.

Reply

Hi. I was having hyper like rushes of rapid heart beats and inability to sleep then. For me this happened when I was on 100mcg of Actavis - my ft4 was over range but ft3 was not. I stopped taking actavis completely and now on eltroxin & MP combined at 125mcg and not had this experience even once. My TSH at the time was 0.08 but now it's 1. There was something in the actavis tablet that made me absorb too much t4, I'm guessing. Have you changed the brand of pills you're taking???

Reply

No on same brand. Mercury pharma

Think all the opiates I was given after my accident have unbalanced my system including thyroid function

Reply

Yes it probably is that then. From the experience I've had, it looks like something in the tablet was not working with my body's chemistry. For you it was the opiates or maybe even excipients in them that had this effect on you? It's strange but I could not find much on this issue other than on here - my gp said 'it shouldn't be' and pharmacists keep asking why I'm insisting on taking MP they have to order on for me and not actavis/Almus. The impact of the tablet ingredients is not known of...

1 like
Reply

hello GCStewart. I hope you are still here as the same thing happen to me. Look up the medical term "thyroidototocoxis", that is what happened to you. The opiod medication or maybe the accident itself caused your body to flood itself with additional thyroid hormone. It is also called a "thyroid storm". Mine came about from being overmedicated with Synthroid after an extreme sinus infection(the antibiotic utilized had caused my tsh to lower significantly). My endo had to take me off my thyroid medication for 2 weeks and monitor me while the medication left my body. It takes about 7 days. She then slowly reintroduced my body to the hormone with 25-50 mg of synthroid and after 4 weeks tested to check my levels until they were back in range.

Reply

You may also like...